One of the major things about heroin is that it is metabolized by the body as morphine and, if this person in the throes of heroin withdrawal were given medication like methadone, it couldn't be done without medical supervision as these are both really powerful drugs. Did the article say anything about the patient's daily ANYTHING?
With the assistance of doctors and others they're not obligated to divulge - HIPPA, the Health Information and Patient Protection Act would prevent the magazine from posting without express permission from the subject written about, and by 'subject', I mean the patient, not the point of the article.
That said, everyone has a different constitution regarding narcotics and other drugs. For some, the first exposure is deadly (chloroform, for example), others can handle much bigger exposure to multiple drugs because their constitution has been 'amped up', let's say, by usage of other drugs that we know nothing about, especially since no one can force a patient to be completely honest about their drug intake for any reason, nor is it a good idea to take someone else's word at the drop of a hat because people can simply write down their lies.
It's entirely possible that the businessman experiences withdrawal symptoms that are very well hidden by other drug use, or sedatives like the aforementioned methadone, especially if the patient is as heavy a user as you state.